Alabama, 2006

Damaging Wind in Alabama, May 14, 2006

May 14, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 14, 2:38 PM CST, 16 minutes earlier.

Area forecast discussion, May 14, 2:38 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CDT SUN MAY 14 2006

.DISCUSSION...

DEALING WITH SEVERE THUNDERSTORMS CONTAINING LARGE HAIL SOUTH OF
INTERSTATE 85 THROUGH 10 PM CDT TONIGHT IS THE PRIMARY CONCERN.

MODELS IN THE SHORT TERM ARE IN GOOD AGREEMENT.  PREFER THE GFS
MODEL SINCE IT APPEARS TO BE HANDLING LARGE SCALE FEATURES BEST.

AT 330 PM CDT...SEVERE THUNDERSTORMS WERE OCCURING IN A MOIST
UNSTABLE AIRMASS ACROSS PIKE...BULLOCK...AND BARBOUR COUNTIES
WHERE SURFACE BASED LIFTED INDICES WERE AROUND -4 AND SURFACE
BASED CAPES WERE AROUND 1300 J/KG. A SURFACE BOUNDARY/COLD FRONT
STRETCHED ALONG A LIVINGSTON TO LANETT LINE. AIR SOUTH OF THE
FRONT WAS UNSTABLE WITH DEWPOINTS IN THE LOWER 60S. MUCH DRIER AIR
WAS NORTH OF THE FRONT WITH DEWPOINTS IN THE 40S AND 50S.
TEMPERATURES WILL MAINLY IN THE 70S.

LATE THIS AFTERNOON AND EVENING...AREAS SOUTH OF A FORT DEPOSIT TO
PITTSVIEW LINE WILL EXPERIENCE STRONG TO SEVERE THUNDERSTORMS WITH
HAIL UP TO THE SIZE OF GOLF BALLS THROUGH 5 PM CDT. ADDITIONAL
STORMS CAPABLE OF PRODUCING LARGE HAIL MAY DEVELOP JUST NORTH OF
THIS ACTIVITY NEAR THE ACTUAL FRONT IN THE AUBURN...PHENIX CITY...
AND TUSKEGEE AREAS NOW THROUGH 10 PM CDT. THE THREAT FOR SEVERE
STORMS WILL END BY 10 PM CDT AS THE AIR COOLS AND STABILIZES.

AFTER MIDNIGHT...WILL KEEP LOW CHANCES SOUTH OF INTERSTATE 85 FOR
ADDITIONAL SHOWERS OR STORMS THAT MAY DEVELOP WHERE FRONT AND
MOISTURE WILL BE LOCATED AT. ELSEWHERE...EXPECT MOSTLY CLEAR SKIES
AND COOLER CONDITIONS WITH LOW TEMPERATURES FALLING INTO 44 TO 54
DEGREE RANGE. PATCHY FOG IS POSSIBLE SOUTH OF INTERSTATE 85 WHERE
DEEPEST MOISTURE WILL EXIST.

MONDAY WILL GENERALLY BE COOLER AND DRIER WITH NORTHWEST WINDS 10
TO 15 MPH OCCURRING. THESE WINDS WILL BE CLOSE TO LAKE WIND ADVISORY
CRITERIA AND WILL LET MIDNIGHT SHIFT HANDLE IT IF ONE IS NECESSARY.
TEMPERATURES WILL NOT GET OUT OF THE 60S NORTH OF INTERSTATE 20.
CLOUDS WILL INCREASE THROUGH THE DAY WITH DAYTIME HEATING. WILL KEEP
LOW CHANCES FOR AFTERNOON SHOWERS NORTH OF INTERSTATE 20 CLOSER TO
THE UPPER LOW TO THE NORTH...BUT ANY RAINFALL SHOULD BE SHORT
LIVED AND LIGHT INTENSITY.

ON TUESDAY...A LOW PRESSURE DISTURBANCE WILL ROTATE AROUND THE
UPPER LOW AND BRING SLIGHTLY HIGHER RAIN CHANCES...MAINLY NORTH OF
INTERSTATE 20 DURING THE AFTERNOON HOURS. LIKE MONDAY...CLOUDS
WILL INCREASE WITH DAYTIME HEATING. WITH WARMER TEMPERATURES AND
HIGHER INSTABILITY FORECAST...WILL HAVE TO WATCH OUT FOR THE
DEVELOPMENT OF STRONG STORMS WITH HAIL AS COLD DRY MID LEVELS WILL
SUPPORT FORMATION. FOR NOW...ADDED A LOW CONFIDENCE MENTION OF
STRONG STORMS IN THE HWO.

WEDNESDAY...PARTLY TO MOSTLY CLOUDY CONDITIONS WILL CONTINUE WITH
THE UPPER LOW AND COLD AIR ALOFT NEARBY. STILL WILL KEEP A LOW
CHANCE FOR MAINLY AFTERNOON SHOWERS. TEMPERATURES WILL REMAIN
BELOW NORMAL WITH HIGHS IN THE LOWER 70S AND LOWS IN THE UPPER 40S.

THURSDAY THROUGH FRIDAY...DRY AND WARMER CONDITIONS ARE FORECAST
AS HIGH PRESSURE BUILDS IN AND THE UPPER LOW DEPARTS.

SATURDAY AND SUNDAY...SOME UNCERTAINTY STILL EXISTS DURING THIS
PART OF THE FORECAST. APPEARS THAT WARMER THAN NORMAL TEMPERATURES
WILL OCCUR...AND HIGHS MAY APPROACH 90. AS FAR AS RAIN CHANCES...
WILL KEEP LOW RAIN CHANCES...MAINLY SATURDAY NIGHT AND BEYOND...AS
THE NEXT FRONT MAY COME DOWN FROM THE NORTH. AGAIN...CONFIDENCE OF
THIS OCCURRING REMAINS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     43  67  45  72 /  10  30  10  30
ANNISTON    46  68  46  74 /  10  20  10  20
BIRMINGHAM  48  66  48  72 /  10  20  10  30
TUSCALOOSA  46  70  49  74 /  10  20  10  30
CALERA      49  68  49  72 /  10  20  10  30
AUBURN      52  71  51  73 /  50  10  10  20
MONTGOMERY  54  75  50  77 /  30  10  10  20
TROY        56  75  48  76 /  40  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

MBS/91
Hazardous weather outlook, May 14, 12:36 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT SUN MAY 14 2006

ALZ011>015-017>050-151130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
136 PM CDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH EARLY EVENING.
STRONG STORMS ARE POSSIBLE SOUTH OF A LINE FROM MOSSES TO HURTSBORO.
THE MAIN THREATS WILL BE PEA TO DIME SIZE HAIL AND WIND GUSTS TO 35
MPH. A FEW SEVERE STORMS ARE POSSIBLE ACROSS PIKE AND BARBOUR
COUNTIES WITH THE MAIN THREAT OF QUARTER SIZE HAIL. AFTER 4 PM...THE
THUNDERSTORM THREAT WILL GENERALLY BE LIMITED TO PIKE AND BARBOUR
COUNTIES... INCLUDING THE CITIES OF TROY...BRUNDIDGE...CLAYTON...
CLIO...AND EUFAULA THROUGH 7 PM.

A COLD FRONT WAS LOCATED FROM NEAR LIVINGSTON TO NEAR LAFAYETTE
AND SLOWLY MOVING SOUTHWARD. THE FRONT WILL PUSH SOUTH OF PIKE
AND BARBOUR COUNTIES EARLY THIS EVENING. THE WINDOW OF OPPORTUNITY
FOR STRONG STORM DEVELOPMENT WILL GENERALLY BE FROM 2 PM UNTIL 7
PM...AND THE THREAT WILL DECREASE FROM NORTH TO SOUTH AS THE DAY
PROGRESSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG STORMS ARE POSSIBLE GENERALLY ALONG AND NORTH OF
INTERSTATE 20 ON TUESDAY...MAINLY BETWEEN 1 PM AND 7 PM. THE MAIN
THREAT WILL BE PEA TO DIME SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

75

In the hours before

Special weather statement, May 14, 1:04 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT SUN MAY 14 2006

ALZ049-141930-
PIKE-
204 PM CDT SUN MAY 14 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 230 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTHEASTERN CRENSHAW COUNTY...MOVING EAST AT 45
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ANSLEY...SHADY GROVE
AND ORION THROUGH 230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, May 14, 1:06 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT SUN MAY 14 2006

ALZ042-141930-
LOWNDES-
206 PM CDT SUN MAY 14 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 230
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 15 MILES WEST OF FORT DEPOSIT...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THE LOWNDES AND
BUTLER COUNTY LINE AND FORT DEPOSIT THROUGH 230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, May 14, 1:48 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             FORT DEPOSIT            31.99N 86.58W
05/14/2006  E0.75 INCH       LOWNDES            AL   LAW ENFORCEMENT

            PEA TO PENNY SIZE HAIL REPORTED IN AND AROUND FORT
            DEPOSIT.

&&

LINHARES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barbour

When
May 14, 2:54 PM CST
Where
Barbour County, 3 mi SW of Clayton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.850, -85.483

A couple of trees were blown down on SR 51 near Clayton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512399.